TITLE

Severe edema of the eyes and lips as rare side effects of eye ointment for protection of eyes under general anesthesia

AUTHOR(S)
Park, Sang-Jin; Kim, In-Seong
PUB. DATE
November 2012
SOURCE
Korean Journal of Anesthesiology;Nov2012, Vol. 63 Issue 5, p454
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Patients undergoing non-ocular surgery under general anesthesia may suffer from ocular complications because of the loss of protective reflexes. Simple taping of the eyelids closed, the instillation of ointments into the conjunctival sac, and the use of protective goggles have been recommended for eye protection. We observed a case of a 6-year-old child undergoing tonsillectomy and adenoidectomy who experienced severe edema after application of an ointment (Terramycin ophthalmic ointment) to the orbits and upper lip. After several days of steroid and antihistamine administration, the edema of the orbits and lip returned to normal. Therefore, we suggest that unexpected edema in the orbits and lip following surgery can be due to hypersensitivity to the ointment.
ACCESSION #
88001163

 

Related Articles

  • Ocular Side-Effects Associated with Imatinib Mesylate (Gleevec®). Fraunfelder, Frederick W.; Solomon, Jonathan; Druker, Brian J.; Esmaeli, Bita; Kuyl, Jennifer // Journal of Ocular Pharmacology & Therapeutics;Aug2003, Vol. 19 Issue 4, p371 

    This retrospective case series describes ocular side-effects associated with imatinib mesylate (Gleevec®) and the clinical characteristics of these adverse reactions. A chart review of 104 patients on imatinib mesylate therapy from Oregon Health & Science University's Cancer Center were...

  • Acetylcysteine.  // Reactions Weekly;1/16/2010, Issue 1284, p7 

    The article describes the case of an older woman who developed eye disorders after application of acetylcysteine eye drops. The patient experienced great pain in her eye following application of the eye drops. She had endothelial edema and stromal cloudiness. She was given dexamethasone eye...

  • Perflutren.  // Reactions Weekly;4/26/2008, Issue 1199, p37 

    The article presents a case study involving a 15-year-old boy who developed Urrets-Zavalia syndrome after taking a perflutren injection into the anterior chamber of his left eye for corneal oedema. He had developed corneal oedema in both eyes. His right eye responded well with a perflutren...

  • Triamcinolone.  // Reactions Weekly;9/20/2008, Issue 1220, p26 

    The article describes the case of an 80-year-old woman who acquired Nocardia asteriodes necrotizing scleritis in her right eye. The patient, who was suffering from macular oedema, developed the condition while undergoing treatment with triamcinolone. The patient was administered with...

  • Imiquimod.  // Reactions Weekly;1/5/2008, Issue 1183, p18 

    The article describes the case of a 28-year-old woman who has plane warts. The patient developed erythema and oedema after receiving 5 percent imiquimod cream thrice a week. Erosive plaques on her upper and lower lip also developed. She was given hydrocortisone acetate cream which resolved her...

  • Lisinopril.  // Reactions Weekly;10/4/2008, Issue 1222, p23 

    The article describes the case of a 49-year-old man who presented with swelling of his lip and tongue while receiving lisonopril for hypertension. The patient was diagnosed with angiotensin converting enzyme (ACE) inhibitor-induced angiodema. Because the nasotracheal intubation was unsuccessful,...

  • Keep your peepers shut! Gutfeld, Greg; Meyers, Melissa // Prevention;Apr91, Vol. 43 Issue 4, p14 

    Reports on a study which found that keeping your eyes shut for two minutes may enhance eye medications. Advice from Major William White, chief of the ophthalmology service at the Ireland Community Hospital (Fort Knox, Ky.).

  • Clobetasol/hydroquinone.  // Reactions Weekly;12/10/2011, Issue 1381, p10 

    The article describes the clinical cases of two women who developed striae and cutaneous ochronosis after applying over-the-counter (OTC) skin-lightening creams that containing clobetasol orhydroquinone.

  • Latanoprost.  // Reactions Weekly;5/23/2009, Issue 1253, p25 

    The article presents case studies on two patients who developed cystoid macular oedema and serous macular detachment during treatment with latanoprost. The first patient was a 53-year old woman who had previous cataract surgery on her left eye and open angle glaucoma. The second patient was a...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics